Doctors Lounge - Pediatrics AnswersBack to Pediatrics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/9/2017.
Forum Name: Pediatric Topics
Question: perioral dermatitis in a toddler?
|kaitka - Fri May 11, 2007 5:52 pm||
For about 3 months now, my 16-month-old daughter has had a red rash around her mouth and underneath her nostrils. After researching, I've found that the photos online posted as "perioral Dermatitis match her rash PERFECTLY. However, I read that this condition is usually called from steroid creams and affects women aged 20-45. Not 16 months!
I don't use any kinds of creams on my daughter's face. I just wash her face with Johnson & Johnson's baby wash in the bathtub every other day and wipe her face with mild baby wipes or a wet washcloth after meals. I read something about fluoride toothpaste causing this also. The toothpaste I use on her is non-fluoride toddler toothpaste, but I'm wondering about the fluoride levels in our city water supply. I developed fluorosis as a small child growing up in this area with my mom mixing formula with the city water. Is it possible she is getting too much fluoride from the water, and drinking water throughout the day from a sippy cup is causing this?
|Dr. Chan Lowe - Sat May 26, 2007 9:02 pm||
It would be a bit unusual to have peri-oral dermatitis at that age. More common is a condition known as "lip-lickers dermatitis" that is caused by excess moisture from repeated licking of the lips.
I would recommend that you have your daughter's pediatrician take a look to see if she may need a mild steroid cream to help the rash resolve.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.